Alert archive / Puerto Rico / Flash Flood Warnings in 2013

Flash Flood Warning 37, NWS JSJ

December 5, 2013

NWS JSJ issued this flash flood warning at Dec 5, 2013, 7:03 AM CST. It was in force for 3 hr. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 5, 2013, 7:03 AM CST (13:03 UTC)
Expired
Dec 5, 2013, 10:00 AM CST
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 34 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 5, 7:16 AM CSTFLASH FLOODGuaynabo, PRPR-165 NEAR SAN PATRICIO PLAZA WAS REPORTED FLOODED AND IMPASSABLE.
Dec 5, 7:24 AM CSTFLASH FLOODSan Juan, PRFERNANDEZ JUNCOS AVENUE WAS REPORTED FLOODED NEAR PARADA 18TH.
Dec 5, 7:29 AM CSTFLOODSan Juan, PRROADS FLOODED IN THE SAGRADO CORAZON TRAIN STATION AREA. ALSO ROAD PR-1 BELOW HIGHWAY 22 IMPASSABLE.
Dec 5, 7:30 AM CSTFLOODCatano, PRAVENUE FLOR DEL VALLE IN LAS VEGAS FLOODED. ALSO...FLOODING IN THE BARRIO JUANA MATOS.
Dec 5, 7:30 AM CSTFLOODSan Juan, PRNEIGHBORHOOD OCEAN PARK...STREET MCLEARY AND VECINITY FLOODED.
Dec 5, 7:39 AM CSTFLOODSan Juan, PRURBAN FLOODING WAS REPORTED IN THE VICINITY OF CLINICA LAS AMERICAS.
Dec 5, 7:46 AM CSTFLASH FLOODSan Juan, PRPARADA 26TH SECTOR IN SANTURCE WAS REPORTED FLOODED WITH A CAR STRANDED.
Dec 5, 8:00 AM CSTFLOODGuaynabo, PRQUEBRADA ALTAMIRA OUT OF ITS BANKS.
Dec 5, 8:25 AM CSTFLASH FLOODCatano, PRLAS VEGAS SECTOR IN CATANO WAS REPORTED FLOODED AND IMPASSABLE.
Dec 5, 8:27 AM CSTFLOODSan Juan, PRHIGHWAY 26 IMPASSABLE TOWARDS SAN JUAN BEFORE TUNNEL AND AFTER TUNNEL TOWARDS CAROLINA.
Dec 5, 8:37 AM CSTFLASH FLOODSan Juan, PRBUENA VISTA SECTOR IN SANTURCE WAS REPORTED FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 051303
FFWSJU
PRC021-031-033-061-087-127-139-051600-
/O.NEW.TJSJ.FF.W.0037.131205T1303Z-131205T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
903 AM AST THU DEC 5 2013

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     BAYAMON
     GUAYNABO
     SAN JUAN
     TRUJILLO ALTO
     CAROLINA
     CATANO
     LOIZA

* UNTIL NOON AST

* AT 900 AM AST...WEATHER DOPPLER RADAR INDICATED HEAVY RAINS ACROSS 
THE SAN JUAN METROPOLITAN AREA. THIS RAINFALL IN ADDITION TO THE 
RAINFALL THAT HAS ALREADY OCCURRED...WILL RESULT IN RAPID RISES ON 
RIO PIEDRAS. RESIDENTS IN FLOOD PRONE AREAS SHOULD MOVE TO HIGHER 
GROUND IMMEDIATELY AND NEVER TRY TO CROSS A FLOODED ROADWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1845 6594 1836 6597 1836 6615 1847 6614

$$

FIGUEROA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
2 follow-up statements
000 
WGCA72 TJSJ 051348
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
948 AM AST THU DEC 5 2013

PRC021-031-033-061-087-127-139-051600-
/O.CON.TJSJ.FF.W.0037.000000T0000Z-131205T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BAYAMON PR-GUAYNABO PR-SAN JUAN PR-TRUJILLO ALTO PR-CAROLINA PR-
CATANO PR-LOIZA PR-
948 AM AST THU DEC 5 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON AST FOR
LOIZA...CATANO...CAROLINA...TRUJILLO ALTO...SAN JUAN...GUAYNABO AND
BAYAMON MUNICIPALITIES...

AT 940 AM AST...WEATHER DOPPLER RADAR INDICATED THAT HEAVY RAINS 
CONTINUE ACROSS THE SAN JUAN METROPOLITAN AREA AND THE AREA UNDER A 
FLASH FLOOD WARNING. THIS RAINFALL IN ADDITION TO THE RAINFALL THAT 
HAS ALREADY OCCURRED...WILL RESULT IN ADDITIONAL FLOODING ACROSS ALL 
OF THE MUNICIPALITIES UNDER THE WARNING. IT WILL ALSO RESULT IN 
RAPID RISES ON RIO PIEDRAS. RESIDENTS IN FLOOD PRONE AREAS SHOULD 
MOVE TO HIGHER GROUND IMMEDIATELY AND NEVER TRY TO CROSS A FLOODED 
ROADWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1845 6594 1836 6597 1836 6615 1847 6614

$$

JFR/RGH

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
000 
WGCA72 TJSJ 051534
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1134 AM AST THU DEC 5 2013

PRC021-031-033-061-087-127-139-051544-
/O.CAN.TJSJ.FF.W.0037.000000T0000Z-131205T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BAYAMON PR-GUAYNABO PR-SAN JUAN PR-TRUJILLO ALTO PR-CAROLINA PR-
CATANO PR-LOIZA PR-
1134 AM AST THU DEC 5 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR LOIZA...CATANO...
CAROLINA...TRUJILLO ALTO...SAN JUAN...GUAYNABO AND BAYAMON
MUNICIPALITIES...

LAT...LON 1845 6594 1836 6597 1836 6615 1847 6614

$$

FIGUEROA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Dec 5, 2:41 AM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Dec 5, 2:41 AM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
441 AM AST THU DEC 5 2013

.SYNOPSIS...MID TO UPPER LEVEL TROUGH ACROSS THE WESTERN ATLANTIC
WILL CONTINUE TO MOVE EAST WITH ITS AXIS RELOCATING SOUTH AND EAST
OF THE LOCAL ISLANDS BY THE END OF THE WEEK. SURFACE HIGH PRESSURE
WILL CONTINUE TO AMPLIFY NORTH OF THE AREA...TIGHTENING THE LOCAL
PRESSURE GRADIENT.

&&

.DISCUSSION...CLOUDY SKIES PREVAILED ACROSS THE LOCAL ISLANDS
OVERNIGHT. MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY WERE
FOCUSED OVER THE LOCAL WATERS...WITH A FEW SHOWERS NOTED OVER
E PR AND USVI. LOW TEMPERATURES WERE MAINLY IN THE MID 70S IN
COASTAL AREAS AND THE WINDS WERE LIGHT AND VARIABLE.

THE AFOREMENTIONED UPPER LEVEL TROUGH WILL CONTINUE TO COMBINE
WITH PLENTY OF LOW LEVEL MOISTURE TO RESULT IN PERIODS OF SHOWERS
AND ISOLATED THUNDERSTORMS ACROSS THE LOCAL ISLANDS TODAY. SHOWER
AND THUNDERSTORM ACTIVITY WILL BE FOCUSED ACROSS THE EASTERN AND
NORTHERN PORTIONS OF THE FORECAST AREA...HOWEVER IF THERE IS A
GOOD BREAK IN CLOUD COVER...THE SOUTHWESTERN PORTIONS SHOULD
ALSO SEE SHOWER AND THUNDERSTORM DEVELOPMENT. DUE TO ALREADY
SATURATED SOILS...PROLONGED PERIODS OF MODERATE TO HEAVY RAINFALL
WILL LIKELY RESULT IN SHARP RISES IN SMALL STREAMS AND CREEKS AS
WELL AS URBAN FLOODING.

MODEL GUIDANCE CONTINUED TO SUGGEST A DECREASING TREND IN LOW
LEVEL MOISTURE AND FAVORABLE UPPER LEVEL DYNAMICS AS THE MID TO
UPPER UPPER LEVEL TROUGH RELOCATES SOUTH TO EAST OF THE LOCAL
AREA. AS A RESULT SHOWER COVERAGE AND INTENSITY IS EXPECTED TO
GRADUALLY DIMINISH WITH EACH DAY.

AN OVERALL DRIER WEATHER PATTERN WILL DOMINATE THE LOCAL AREA
SUNDAY INTO EARLY NEXT WORK WEEK. HOWEVER...PATCHES OF MOISTURE
WILL CONTINUE TO MOVE ACROSS THE LOCAL AREA FROM TIME TO TIME...
RESULTING IN A FEW PASSING SHOWERS ACROSS THE WINDWARD SIDE OF
THE LOCAL ISLANDS.

&&

.AVIATION...VFR CONDITIONS WITH VCSH ARE EXPECTED FOR ALL TAF SITES
DURING THE NIGHT WITH LIGHT AND VARIABLE SFC WINDS. SHRA AND ISOLD
TSRA EXPECTED TO AFFECT THE LOCAL TERMINALS TODAY CAUSING CIGS AT
AROUND FL050-080 WITH OCCASIONAL CIGS CLOSE TO FL030 WITH THE
HEAVIER RAIN. WIND WILL BE MAINLY FROM THE EAST NORTHEAST TODAY AT
AROUND 10KTS AND GUSTY NEAR SHRA.

&&

.MARINE....TRANQUIL MARINE CONDITIONS IN SHORT TERM. LATE FRIDAY
AND INTO THE UPCOMING WEEKEND...LONG PERIOD NORTHEAST SWELLS STILL
EXPECTED INTO LOCAL WATERS...BRINGING HAZARDOUS SEAS AND INCREASING
THE WAVE HEIGHTS ONCE AGAIN TO 7-8 FEET.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  82  74  83  74 /  50  50  50  60
STT  85  76  86  76 /  50  30  30  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

25/23
Hazardous weather outlook, Dec 5, 4:00 AM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST THU DEC 5 2013

AMZ710>745-PRZ001>013-061100-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
600 AM AST THU DEC 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT PUERTO RICO
TODAY...ESPECIALLY THE NORTHERN AND EASTERN SECTIONS. DUE TO
ALREADY SATURATED SOILS...ANY SIGNIFICANT SHOWER WILL LIKELY CAUSE
MINOR FLOODING. THEREFORE URBAN AND SMALL STREAM FLOODING IS
LIKELY TODAY ACROSS PARTS OF PUERTO RICO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRENGTHENING TRADE WINDS AND LARGE NORTHEAST SWELLS WILL CREATE
CONFUSED SEAS AND DANGEROUS SURF CONDITIONS BEGINNING FRIDAY NIGHT
AND CONTINUING THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF AMOUNTS OF RAINFALL OR FLOODING WILL BE APPRECIATED.

AMZ715-725-VIZ001-002-061100-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
600 AM AST THU DEC 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ONCE AGAIN IN AND
AROUND THE U.S. VIRGIN ISLANDS. SIGNIFICANT SHOWERS WILL LIKELY
CAUSE URBAN AND SMALL STREAM FLOODING IN AREAS OF SATURATED SOILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRENGTHENING TRADE WINDS AND LARGE NORTHEAST SWELLS WILL CREATE
CONFUSED SEAS AND DANGEROUS SURF CONDITIONS BEGINNING FRIDAY NIGHT
AND CONTINUING THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF AMOUNTS OF RAINFALL OR FLOODING WILL BE APPRECIATED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 5, 5:17 AM CSTAreal Flood AdvisoryJSJ5 hr
Dec 5, 7:24 AM CSTFlash Flood WarningJSJ2 hr
Dec 5, 2:17 PM CSTSmall Craft AdvisoryJSJ6 days

Nearby

Flash Flood Warnings in Puerto Rico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.